Alert archive / Missouri / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 130, NWS Springfield, MO

June 4, 2000St. Clair County, Missouri

NWS Springfield, MO issued this severe thunderstorm warning at Jun 4, 2000, 6:00 PM CDT for St. Clair County, Missouri. It was in force for 45 min. 3 reports came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
Jun 4, 2000, 6:00 PM CDT (23:00 UTC)
Expired
Jun 4, 2000, 6:45 PM CDT
In force
45 min
Issued by
NWS Springfield, MO
Area
Whole counties; the outline is the Mesonet’s reconstruction

County St. Clair County, MO

The radar

The Pleasant Hill radar (KEAX), 95 km from the middle of the area, began a volume at 23:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 4, 6:06 PM CDTHail 1.75Lowry City, MO
Jun 4, 6:18 PM CDTHail 0.88Lowry City, MO
Jun 4, 6:18 PM CDTThunderstorm WindLowry City, MO

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 11.0 hours before the alert went out and 133 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2000-06-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 83 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2000-06-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 35 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
83 J/kg
Mixed-layer CIN
-292 J/kg
Mixed-layer LCL
977 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
35 m²/s²
0-3 km storm-relative helicity
32 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

306 
WUUS53 KSGF 042300
SVRSGF
MOC185-042345-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
600 PM CDT SUN JUN 4 2000

THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  ST. CLAIR COUNTY IN WEST CENTRAL MISSOURI

* UNTIL 645 PM CDT

* AT 559 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM NEAR LOWRY CITY...OR 14 MILES SOUTH OF
  CLINTON...MOVING SOUTH AT 20 MPH. THIS SEVERE THUNDERSTORM WILL
  LIKELY PRODUCE HAIL UP TO GOLFBALL SIZE...AND WINDS IN EXCESS OF 60
  MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
   LOWRY CITY BY 605 PM CDT.
   OSCEOLA BY 620 PM CDT.

OTHER LOCATIONS IN THE PATH OF THIS STORM INCLUDE...VISTA AND
GERSTER.

IN ADDITION TO HAIL AND DAMAGING WINDS...FREQUENT CLOUD TO GROUND
LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

IF ON OR NEAR A LAKE...GET OUT OF THE WATER AND MOVE INDOORS.
REMEMBER...LIGHTNING CAN STRIKE WELL AWAY FROM AREAS EXPERIENCING
HEAVY RAIN. IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING. IF BOATING...MOVE TO SAFE SHELTER NOW. DONT BE
CAUGHT ON THE WATER IN A SEVERE THUNDERSTORM

LAT...LON 3821 9359 3819 9393 3789 9389 3792 9353
          3814 9353

HUDSON

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 4, 2:05 PM CDT, 3 hours 55 minutes earlier.

Area forecast discussion, Jun 4, 2:05 PM CDT, 3 hours 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
205 PM CDT SUN JUN 4 2000

FORECAST CHALLENGE IN THE SHORT TERM CONVECTIVE TRENDS...
SPECIFICALLY WHERE AND WHEN WILL THUNDERSTORMS FIRE AHEAD OF
APPROACHING FRONT LATE THIS AFTERNOON AND EVENING.  LONGER TERM
CONCERNS INCLUDE CLOUDS AND TEMPERATURES.

17Z SURFACE ANALYSIS DEPICTED APPROACHING COLD FRONT FROM NEAR KSTJ
SWWD TO KP28 TO A WEAK SFC WAVE OVER THE OKLAHOMA PANHANDLE.
ATMOSPHERE AHEAD OF FRONT CERTAINLY PRIMED FOR AFTERNOON
THUNDERSTORM DEVELOPMENT.  SFC ISODROSOTHERM ANALYSIS DEPICTED
DEWPOINTS NEAR 70F POOLING JUST AHEAD OF THE FRONT FROM KANSAS CITY
SWWD TO NEAR EMPORIA.  LAPS AND GOES SOUNDER DATA INDICATED CAPES
AOA 2000 J/KG AND LIS BLO -6 ACROSS THIS AREA AS WELL WITH LITTLE
TO NO CAP.

OVERALL...PREFERRED AVN SOLUTION THIS PACKAGE ESPECIALLY IN THE
SHORT TERM.  PRIND SUGGEST THAT CONVECTIVE INITIATION WILL OCCUR
ALONG AND AHEAD OF THE COLD FRONT NEXT HOUR OR TWO...FROM EAST
CENTRAL KANSAS NEWD INTO WEST CENTRAL AND NORTHERN MISSOURI.  CANNOT
RULE OUT WIDELY SCATTERED THUNDERSTORM DEVELOPMENT FURTHER SOUTH AS
WELL...AS SOME AREAS GETTING CLOSE TO CONVECTIVE TEMPS ACROSS SOUTH
CENTRAL MISSOURI ATTM.  SEVERE THREAT NOT TOO IMPRESSIVE...AS
STRONGER WIND FIELDS ANALYZED OFF OF 12Z UA MAPS ARE PROGGED TO
SHIFT EWD ACROSS NORTHERN MISSOURI AND INTO ILLINOIS AND JUST CLIP
MY NORTHERN COUNTIES.  ATTM...STILL THINK GOING CHANCE POPS WORK
BEST ACROSS THE BOARD BUT WILL WATCH TRENDS PRIOR TO FORECAST
ISSUANCE AND ADJUST WORDING AS APPROPRIATE.  WILL INTRODUCE BREEZY
CONDITIONS JUST BEHIND FROPA FOR A FEW HOURS PER UPSTREAM TRENDS.
COLDER AIR FILTERING IN BEHIND THE FRONT SHOULD HELP TO ACHIEVE
CONSENSUS GUIDANCE MINS...ALTHOUGH WOULD NOT BE SURPRISED TO SEE
THESE LOWS ACHIEVED UNTIL AROUND 7 TO 9 AM TOMORROW MORNING.

HAVE SIGNIFICANT CONCERNS THAT TOMORROW MAY FEATURE CONSIDERABLY
MORE CLOUDINESS THAN PREVIOUSLY THOUGHT.  LOW LEVEL MOISTURE REMAINS
INTACT TOMORROW ACROSS MUCH OF CENTRAL INTO WEST CENTRAL
MISSOURI...PER AVN 925MB RH PROGS.  COMBINATION OF CAA BOTH SURFACE
AND ALOFT...ALONG WITH LACK OF STRONG INSOLATION PER CLOUD COVER AND
ALSO H85 TEMPERATURES AROUND +6C TO +8C...COULD LEAD TO AN UPHILL
STRUGGLE FOR TEMPERATURES TOMORROW...ESPECIALLY ACROSS MY NRN AND
NERN SECTIONS.  WILL ADJUST CLOUD WORDING AND TEMPERATURES ACROSS
THE BOARD FOR TOMORROW...BUT ESPECIALLY ACROSS THE NE WHERE A CAT OR
SO BELOW GUIDANCE SEEMS TO BE IN ORDER.  CLOUD COVER EXPECTED TO
SCOUR OUT FROM WEST TO EAST MONDAY NIGHT.  READINGS COULD GET QUITE
CHILLY MONDAY NIGHT...ESPECIALLY IN VALLEYS AND GOOD DRAINAGE AREAS
ACROSS THE MISSOURI OZARKS.  WILL GENERALLY STICK CLOSE TO COOLER
FAN NUMBERS MONDAY NIGHT.

CURRENT EXTENDED PACKAGE LOOKS GOOD AS MRF AND CANADIAN SEF MODELS
ALL FORECAST MID LEVEL RIDGING WITH RESULTANT BUILDING HEIGHTS AND
WARMER TEMPERATURES...AT LEAST THROUGH FRIDAY.  MADE LITTLE CHANGES
TO GOING PACKAGE AND GENERALLY FOLLOWED NCEP MEDIUM RANGE GUIDANCE.

FCSTID = 18
SGF   56  72  49  76 /  40  10   0   0
JLN   57  73  52  77 /  40  10   0   0
UNO   58  74  51  77 /  40  10   0   0
VIH   55  70  47  76 /  40  20   0   0

.SGF...
KS...NONE.
MO...NONE.

HUDSON

In the hours before

Special weather statement, Jun 4, 1:00 PM CDT, 5 hours before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-050000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
100 PM CDT SUN JUN 4 2000

...A FEW SEVERE THUNDERSTORMS POSSIBLE THIS AFTERNOON AND EVENING...

SCATTERED THUNDERSTORMS WILL DEVELOP THIS AFTERNOON ALONG AN
APPROACHING COLD FRONT.  EXPECT THUNDERSTORM DEVELOPMENT TO OCCUR
BETWEEN 1 PM AND 3 PM FROM SOUTHEAST KANSAS...NORTHEAST ACROSS WEST
CENTRAL MISSOURI...OR GENERALLY NORTHWEST OF A LINE FROM PITTSBURG
KANSAS TO WARSAW MISSOURI.  THESE STORMS WILL MOVE SOUTHEAST ACROSS
THE REMAINDER OF SOUTHEAST KANSAS AND THE MISSOURI OZARKS THROUGH
THE LATE AFTERNOON AND EVENING HOURS.

A FEW THUNDERSTORMS MAY BECOME SEVERE BY MID TO LATE AFTERNOON
ACROSS PARTS OF CENTRAL MISSOURI...OR NORTH OF A NEVADA TO BOLIVAR
TO ROLLA LINE...WHERE STRONGER WIND FIELDS ALOFT WILL LEAD TO
SOMEWHAT BETTER STORM ORGANIZATION AND THE RESULTANT THREAT FOR
LARGE HAIL AND DAMAGING WINDS.  FURTHER SOUTH ACROSS THE
OZARKS...WIND FIELDS ALOFT WILL NOT BE QUITE AS STRONG...BUT AN
ISOLATED STORM COULD BRIEFLY INTENSIFY AND PRODUCE HAIL UP TO DIME
SIZE.

SPOTTERS AND EMERGENCY MANAGERS MAY BE <NEEDED FOR SEVERE WEATHER
ACTIVATION THIS AFTERNOON AND EARLY EVENING...ESPECIALLY ACROSS
CENTRAL MISSOURI.

.OUTLOOK FOR MONDAY THROUGH WEDNESDAY...

HAZARDOUS WEATHER IS NOT EXPECTED THROUGH THE PERIOD.

HUDSON

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 4, 5:53 PM CDTSevere Thunderstorm WarningSGFBenton52 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.